Epidermal growth factor receptor (EGFR)-targeted therapy is effective for several solid tumor malignancies, primarily non-small cell lung cancer with EGFR mutation and metastatic colorectal cancer. Although the agents spare patients from typical side effects seen with more conventional cytotoxic chemotherapies, such as nausea or vomiting, they do have a unique side-effect profile, including potentially dose-limiting cutaneous toxicity.
EGFR is also present in healthy cells, primarily those in the gastrointestinal tract and skin. In the skin, EGFR signals healthy skin differentiation and proliferation. When that signaling pathway is blocked during EGFR therapy, skin rashes can occur. In a meta-analysis of randomized clinical trials comparing EGFR tyrosine kinase inhibitor therapy to placebo, Ding et al. found that 66.5% of patients developed skin rash.
Presentation and Grading
Skin rash’s typical presentation is often described as acne or an acneiform rash with onset typically occurring within the first two weeks of EGFR treatment. The rash is more accurately consistent with a papulopustular morphology and distinct from acne altogether, lacking the characteristic comedone of true acne vulgaris, and acne treatments shouldn’t be used to manage it. The distribution primarily affects the face, chest and back. As the patient continues with treatment, nail changes and xerosis are seen.
Accurate grading of skin toxicity is essential in guiding management strategies and adjusting treatment doses. Conventional grading tools often use body surface area or require the counting of individual pustules, which can be impractical in a clinical setting, and they don’t have a way to account for the psychosocial implications of facial rashes. In 2018, Beech et al. published a practical approach to grading EGFR therapy rashes based on the impact on a patient’s quality of life, intervention needed, and the ability to continue treatment.
Effectively managing skin toxicities is crucial to keeping patients on treatment and decreasing the need for dose reductions. In 2009, the National Comprehensive Cancer Network developed its expert consensus on the management of skin toxicity with EGFR inhibitors. Topical steroids and topical antibiotics (e.g., clindamycin, clarithromycin) were the mainstays of treatment and remain so more than a decade later.
The ONS GuidelinesTM for Cancer Treatment-Related Skin Toxicity confirmed the evidence for steroids and antibiotics and provided other strategies for oncology nurses to manage acneiform rash:
- Practice good general skincare (i.e., avoid products with fragrances or alcohol and use mild soap and water for routine bathing, a cream-based moisturizer, and a broad-spectrum sunscreen with an SPF 30 or higher).
- Consider prescribing prophylactic oral antibiotics if patients are concerned about developing a rash.
- Add topical steroids and oral antibiotics to usual skincare for grade 1–3 rash.
Beech et al. added:
- Use light emollient lotions and antiseptic soap daily.
- Apply petroleum jelly to periungual skin.
- Avoid manicures, pedicures, and tight-fitting shoes.
Patients with preexisting eczema should intensify their usual skin care routine, and those with active rosacea, acne, or eczema may need to be immediately referred to dermatology.
Beech et al. created a treatment algorithm to guide clinicians in preventing and managing cutaneous toxicity.